Washington, 2012

High Wind in Washington, March 28 to 29, 2012

March 28 to 29, 2012 · NWS PQR · 1 event in 1 county or zone

A strong Pacific cold front brought southerly winds to the South Washington Coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Pacific cold front brought southerly winds to the South Washington Coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 28, 7:38 PM PST, 7 minutes earlier.

Area forecast discussion, Mar 28, 7:38 PM PST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
838 PM PDT WED MAR 28 2012

.SYNOPSIS...MORE RAIN ON THE WAY...ALONG WITH WINDY CONDITIONS.
ACTIVE WEATHER PATTERN CONTINUES...WITH YET ANOTHER STRONG FRONT TO
BARREL ACROSS THE REGION TONIGHT AND THU. THIS ACTIVE WEATHER PATTERN
CONTINUES TO CLOSE THE MONTH...WHICH WILL ENSURE A MARCH GOES OUT
LIKE A MARTIAN BEAST...A BRIGHT GREEN MOSS COVERED LION THAT IS.
&&

.SHORT TERM...
NO MAJOR CHANGES TO CURRENT FORECASTS AND WARNINGS. NOAA SATELLITE
IMAGERY SHOWING RATHER IMPRESSIVE FRONT NOW ABOUT 260 MILES OFFSHORE
TO THE W...WITH THE FRONT MOVING TO THE EAST AT ABOUT 35 TO 40 MPH.
TRIPLE POINT NOW APPEARS TO BE ALONG THE BOUNDARY ABOUT DUE WEST OF
NEWPORT. PLENTY OF TRANSVERSE BANDING SHOWING UP IN THE IR IMAGERY TO
S AND W OF THIS TRIPLE POINT. THIS IS SUGGESTING RATHER STRONG UPPER
LEVEL WINDS AND SIGNIFICANT MOISTURE. MODELS HAVE BEEN INDICATING
RATHER HIGH PRECIPITABLE WATER (PW) PLUME AIMED AT PAC NW TONIGHT
INTO THU...WITH PW VALUES OF 1.25 TO 1.50 INCHES. THIS GIVES SUPPORT
THAT AS FRONTAL BOUNDARY PUSHES INTO PAC NW TONIGHT AND THU AM WILL
SEE AREAS OF MOD TO HEAVY RAIN...MAINLY ALONG THE COAST. THIS PLUME
SHIFTS S A BIT ON THU...BUT NOT TOO FAR. FRONTAL BOUNDARY AND HIGH
MOISTURE PLUME WILL DRIFT BACK TO THE N THU NIGHT AND FRI. ANOTHER
ROUND OF MORE HEAVY RAIN LIKELY ACROSS THE REGION AT THAT TIME. HAVE
A FLOOD POTENTIAL OUTLOOK FOR FRIDAY THROUGH SUNDAY TO COVER
POTENTIAL FLOODING ASSOCIATED WITH THIS ANTICIPATED RAINFALL.

OTHER FORECAST ISSUE WILL BE COASTAL WINDS FOR TONIGHT INTO THU AM.
MOST ALL MODELS HAVE SHOWN RATHER STRONG LOW LEVEL WINDS DEVELOPING
AS THIS FRONT APPROACHES. ALREADY...GRADIENTS TIGHTENING UP WITH
WINDS GUSTING 40 TO 50 MPH ALONG THE OREGON COAST. DID START THE HIGH
WIND WARNING AT 8 PM THIS EVENING AS WINDS WERE RAMPING UPWARD.
APPEARS PRES GRADIENTS MAY BE STRONGER THAN MODELS INDICATED...SO MAY
HAVE TO MONITOR CLOSELY IN CASE NEED TO EXTEND WIND WARNING TO
INCLUDE MORE OF THE COASTAL AREAS. CURRENTLY...HAVE WARNING FOR
BEACHES/HEADLANDS

FINALLY...SNOW IN THE CASCADES. SNOW LEVELS ARE HIGH ENOUGH THAT
LIKELY WILL NOT SEE SIGNIFICANT SNOW AT MAJOR PASSES TONIGHT. AS
PRECIP INCREASES...SNOW LEVELS WILL BE ON THE RISE. HOWEVER...THAT
WILL CHANGE ON THU AS SNOW LEVELS DROP BEHIND THE FRONT. MAY NEED TO
UPGRADE S WASHINGTON/N OREGON TO WINTER STORM WARNING FOR THU. WILL
MAKE NO CHANGES TONIGHT AND LET MID SHIFT SIFT OVER 00Z AND 06Z MODEL
DATA BEFORE MAKING DECISIONS FOR THAT.

AS MENTIONED EARLIER...BOUNDARY WILL STALL OVER S OREGON LATER THU
THEN DRIFT N AGAIN THU NIGHT AND FRI. MORE HEAVY RAIN EXPECTED...
WITH POTENTIAL OF 2 TO 3 INCHES OF RAIN...AND SIGNIFICANT SNOW IN THE
CASCADES...BUT ABOVE PASSES LEVELS.  MODELS ARE FAIRLY CONSISTENT IN
BRINGING ANOTHER LOW INTO THE NE PAC FRI NIGHT AND SAT...WITH MORE
RAIN. EVENTUALLY...TRANSITIONS THE MORE SIGNIFICANT RAIN INTO S
OREGON AND N CALIFORNIA ON SAT. 	   ROCKEY.

.LONG TERM...THE LONG TERM FORECAST PERIOD BEGINS SATURDAY EVENING
WITH A BROAD UPPER LOW OVER THE NORTHEAST PACIFIC AND WEST TO
SOUTHWEST ONSHORE FLOW. THIS STORM TRACK SENDS A SERIES OF WEATHER
SYSTEMS ONSHORE OVER THE WEEKEND AND THE BEGINNING OF NEXT WEEK.
MODELS AGREE ON THE BIG PICTURE...THOUGH SPECIFIC DETAILS VARY.
FIRST SYSTEM SWINGS ONSHORE SAT MORNING...THE NEXT SUNDAY
MIDDAY...AND A STRONGER SYSTEM ON MONDAY. MODELS DIFFER IN
TIMING...MOISTURE CONTENT AND POINTS OF ARRIVAL OF THE FRONTS AS
THEY MOVE ONSHORE. THE OVERARCHING FORECAST IN THE LONG TERM THEN IS
SIMILAR TO THIS THIS WEEK: WET AND UNSETTLED WEATHER WILL CONTINUE
THROUGH THE MIDDLE OF NEXT WEEK. LOW SNOW LEVELS ARE NOT A FACTOR IN
THESE SYSTEMS AS MUCH AS RAINFALL AMOUNTS. BROADBRUSH FORECAST WITH
HIGH POPS SAT NIGHT THROUGH MON. TRENDING TOWARD CLIMATOLOGY WED AND
THU AS IT LOOKS LIKE THERE MAY BE BREAKS BETWEEN INCOMING SYSTEMS
AND MORE TENDENCY FOR SHOWERS VS. CONTINUOUS RAIN. KELSON

&&

.AVIATION...THE MAIN AVIATION CONCERN TONIGHT IS THE WINDS. GUSTY
WINDS HAVE BEEN REPORTED AT MOST OF THE AIRPORTS LATE THIS
AFTERNOON. THERE WILL BE A LULL IN THE INLAND WINDS EARLY THIS
EVENING...BUT GUSTY CONDITIONS WILL RETURN THU MORNING WHEN A
STRONG FRONT WILL PUSH THROUGH. THE FRONT IS MOIST WITH THE RAIN
HEAVY AT TIMES...AND VISIBILITIES WILL LOWER TO MVFR THU
MORNING...ESPECIALLY AT THE COAST.

KPDX AND APPROACHES...GUSTY SOUTH TO SOUTHEAST WINDS EXPECTED
TONIGHT...BETWEEN 08 AND 12Z. VFR CONDITIONS WILL TREND TO MVFR
EARLY THU.
&&

.MARINE...GALE FORCE WINDS WILL INTENSIFY TO STORM FORCE NEAR
MIDNIGHT TONIGHT AND PERSIST THROUGH EARLY THU MORNING AS NEXT
STRONG FRONT MOVES ACROSS THE WATERS. WINDS EXPECTED TO EASE
BELOW STORM BETWEEN 5 AM AND 9 AM THU. WIND DRIVEN SEAS WILL
LIKELY EXCEED 20 FEET LATE TONIGHT IN THE OUTER WATERS AND EARLY
THU MORNING IN THE INNER WATERS. WINDS WILL EASE BEHIND THE FRONT
THURSDAY AFTERNOON AS A LONGER PERIOD NW SWELL STARTS MOVING INTO
THE WATERS. THIS SWELL WILL BRING ANOTHER ROUND OF 20-22 FT SEAS
THU NIGHT AND FRIDAY. THE ACTIVE WEATHER PATTERN CONTINUES INTO
NEXT WEEK BUT MODEL SOLUTIONS DIVERGE IN STORM STRENGTH AND TRACK
SO FORECAST CONFIDENCE IS LOW FOR THAT TIME PERIOD.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING TONIGHT THROUGH THU MORNING FOR THE
	NORTH AND CENTRAL OREGON COAST.
     WINTER WEATHER ADVISORY FROM 11 AM THU TO 5 AM PDT FRIDAY
	FOR NORTHERN OREGON CASCADES.

WA...HIGH WIND WARNING TONIGHT THROUGH THU MORNING FOR THE
	S WASHINGTON COAST.
     WINTER WEATHER ADVISORY TONIGHT THROUGH TO 5 AM FRI
	FOR THE SOUTH WASHINGTON CASCADES.

PZ...STORM WARNING TONIGHT UNTIL 9 AM PDT THU FOR ALL COASTAL
	WATERS FROM CAPE SHOALWATER WA TO FLORENCE ORE.
     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL
       11 AM PDT THURSDAY.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Mar 28, 4:00 AM PST, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
500 AM PDT WED MAR 28 2012

ORZ003>010-012>014-WAZ020-022-023-039-040-291500-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
500 AM PDT WED MAR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ001-002-WAZ021-291500-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
500 AM PDT WED MAR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL DEVELOP TONIGHT. PLEASE SEE PDXNPWPQR FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WINDS WILL CONTINUE THURSDAY MORNING. PLEASE SEE PDXNPWPQR
FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ011-WAZ019-291500-
NORTHERN OREGON CASCADES-SOUTH WASHINGTON CASCADES-
500 AM PDT WED MAR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL INCREASE TONIGHT. PLEASE SEE PDXWSWPQR FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL CONTINUE THROUGH AT LEAST EARLY FRIDAY MORNING. PLEASE
SEE PDXWSWPQR FOR FURTHER DETAILS. SIGNIFICANT SNOW IS POSSIBLE
AT TIMES OVER THE WEEKEND AS PACIFIC SYSTEMS TAKE AIM AT THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

Event by event

1 high wind. Local standard time, as filed.

High Wind, South Coast

When
March 28, 7:45 PM PST to March 29, 5:00 AM PST
Where
South Coast forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Utility Company

Strong winds were reported at the Bonneville Power station at Megler with sustained winds of 45 kt and gusts to 70 kt. Strong winds were also reported at Cape Disappointment with sustained winds of 46 kt and gusts to 53 kt and at the Megler Bridge with sustained winds of 43 kt and gusts to 54 kt.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372232.